Alert archive / Georgia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 225, NWS Tallahassee, FL

July 1, 2012Decatur County, Grady County, Thomas County, Georgia; Gadsden County, Jefferson County, Leon County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 1, 2012, 11:53 PM EDT for Decatur County, Grady County, Thomas County, Georgia; Gadsden County, Jefferson County, Leon County, Florida. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2012, 11:53 PM EDT (03:53 UTC)
Expired
Jul 2, 2012, 12:45 AM EDT
In force
52 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Gadsden County, FL, Jefferson County, FL, Leon County, FL, Decatur County, GA, Grady County, GA, Thomas County, GA

The radar

The Tallahassee radar (KTLH), 24 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 12:30 AM EDTTSTM WND DMGAmsterdam, GATREE DOWN ON HIGHWAY 93S.
Jul 2, 12:42 AM EDTTSTM WND DMG2 S Tallahassee Coml Ai, FLONE TREE DOWNED ON A POWER LINE NEAR CAPITAL CITY NW AND VILLAGE WAY. TREE CAUGHT FIRE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 3.9 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2012-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8567 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2012-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8567 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

233 
WUUS52 KTAE 020353
SVRTAE
FLC039-065-073-GAC087-131-275-020445-
/O.NEW.KTAE.SV.W.0225.120702T0353Z-120702T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1153 PM EDT SUN JUL 1 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GADSDEN COUNTY IN FLORIDA...
  NORTHWESTERN JEFFERSON COUNTY IN FLORIDA...
  NORTHEASTERN LEON COUNTY IN FLORIDA...
  SOUTHERN THOMAS COUNTY IN SOUTH CENTRAL GEORGIA...
  SOUTHERN DECATUR COUNTY IN SOUTHWEST GEORGIA...
  SOUTHERN GRADY COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 1245 AM EDT

* AT 1152 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE
  OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 34 MILES NORTHEAST OF CHATTAHOOCHEE TO 13 MILES NORTHEAST OF
  MONTICELLO...OR ALONG A LINE EXTENDING FROM HARRELLS STILL TO
  GROOVERVILLE...AND MOVING SOUTHWEST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  METCALF...CLIMAX...PRINCES STILL...BEACHTON...FINCHER...
  NICKLEVILLE...JARROTT...MONCRIEF...ALMA...RENO...FESTUS...ROCKY    
  HILL...MONTIVILLA...IAMONIA...LAKE MICCOSUKEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3035 8391 3049 8433 3068 8484 3069 8486
      3074 8487 3091 8449 3067 8376
TIME...MOT...LOC 0353Z 034DEG 23KT 3097 8438 3069 8373

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 11:42 PM EDT, 11 minutes earlier.

Area forecast discussion, Jul 1, 11:42 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1142 PM EDT Sun Jul 1 2012

.MESOSCALE UPDATE...
MCS continues to march steadily southwestward across our GA zones.
We have received numerous reports of widespread damage to trees and
power lines. It appears that the southwestern portion of the line is
most robust at this time and that the northwestern and eastern
flanks have become sub-severe. Mesoanalysis shows a corridor of high
SBCAPE in the 4500-5000 J/kg across extreme Southwest GA and much of
the eastern FL Panhandle. Mixed layer CAPE of 4500 J/kg extends
further east into the central FL Big Bend. We therefore believe that
the primary severe threat from here on out will be across extreme
southwest GA and inland portions of the FL Big Bend and Panhandle
from Leon County west. Robust cold pool should take severe threat
most of the way to the coast, although some gradual weakening is
forecast by that time due to diurnal cooling and spread of outflow
from its source region.

.PREV DISCUSSION [901 PM EDT Sun Jul 1 2012]...
Another day of oppressive heat is winding down across the region.
Hot upper ridge was centered across east-central Georgia this
afternoon. With dewpoints in the mid to upper 70s, and temperatures
in the upper 90s and lower 100s, heat indices pushed as high as 118
across portions of southwest and south central Georgia. Heat indices
have now dropped below thresholds for the evening, and the Excessive
Heat Warning has expired. However, the Heat Advisory continues
through Monday afternoon.

Scattered strong to severe thunderstorms have developed across
central Georgia fueled by the extreme instability supported by hot
and moist low levels and the relatively cool mid-levels. 00Z KTAE
sounding has a CAPE of over 5200j/kg with very steep low and mid
level lapse rates.

Central Ga convection should continue a slow southward trajectory
through the late evening, before the instability finally wanes
around midnight. Cannot rule out isolated severe winds/hail,
primarily along the I-75 corridor, through the remainder of the
evening. Have bumped PoPs up in this region to account for the
approaching convection.

&&

.AVIATION (through 00z Tuesday)...Mainly VFR is expected to
prevail through the night, although a brief period of MVFR vsby is
possible at KTLH and KVLD for a few hours around sunrise. Heading
into Monday afternoon, there could be some isolated convection
across the area, but the uncertainty is currently too high for a
mention in th TAFs.

&&

.MARINE...Light winds and minimal seas should continue through
the overnight hours. No significant changes planned with evening
update.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   77  96  75  95  73 /  10  20  20  20  20
Panama City   80  87  78  89  77 /  10  20  20  20  20
Dothan        79  96  77  97  73 /  20  20  20  30  20
Albany        78 100  78  96  75 /  40  20  20  30  20
Valdosta      76  96  75  95  72 /  30  20  10  20  20
Cross City    75  91  71  92  71 /  10  10  10  10  10
Apalachicola  78  87  77  87  75 /  10  10  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT Monday for Coffee-Dale-Geneva-
     Henry-Houston.

GA...Heat Advisory until 8 PM EDT Monday for Baker-Ben Hill-Berrien-
     Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
     Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-Quitman-
     Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

FL...Heat Advisory until 8 PM EDT /7 PM CDT/ Monday for Calhoun-
     Central Walton-Gadsden-Holmes-Inland Jefferson-Inland
     Walton-Jackson-Leon-Liberty-Madison-Washington.

GM...None.
&&

Mesoscale Update...Wool
Previous discussions...Camp/Van Dyke
Hazardous weather outlook, Jul 1, 9:11 PM EDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
911 PM EDT SUN JUL 1 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-021000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
911 PM EDT SUN JUL 1 2012 /811 PM CDT SUN JUL 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

...HEAT ADVISORY IN EFFECT THROUGH MONDAY EVENING...

.DAY ONE...TONIGHT...

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE...MAINLY ACROSS
THE I-75 CORRIDOR OF GEORGIA THROUGH THE LATE EVENING HOURS.
STRONG WIND GUSTS AND LARGE HAIL WILL BE THE PRIMARY THREAT. RIVER
FLOODING FROM TROPICAL STORM DEBBY CONTINUES AT SEVERAL RIVERS IN
NORTH FLORIDA. AREAL FLOODING CONTINUES OVER PORTIONS OF WAKULLA
COUNTY. PLEASE REFER TO THE LATEST RIVER FORECASTS AND STATEMENTS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

HEAT INDICES ON MONDAY ARE EXPECTED TO BE SIMILAR TO THOSE
OBSERVED OVER THE WEEKEND. AFTER THAT...THEY WILL BEGIN TO EDGE
DOWNWARD. THERE WILL CONTINUE TO BE LOW END CHANCES FOR
THUNDERSTORMS THROUGH MUCH OF THE WEEK...MAINLY IN THE AFTERNOON
AND EVENING HOURS. ANY STORMS THAT DEVELOP COULD BECOME STRONG TO
SEVERE WITH DAMAGING WIND THE PRIMARY THREAT. RIVER FLOODING WILL
CONTINUE AT SEVERAL RIVERS IN NORTH FLORIDA THROUGH THE WORK
WEEK...PARTICULARLY THE SUWANNEE RIVER AND ITS TRIBUTARIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

WOOL/CAMP

In the hours before

Local storm report, Jul 1, 10:57 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1057 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND DMG     MOULTRIE                31.18N 83.79W
07/01/2012                   COLQUITT           GA   COUNTY OFFICIAL

            TREES AND AND POWER LINES DOWN COUNTY WIDE. FIRES ALSO
            REPORTED...POSSIBLY FROM LIGHTNING.

&&

WOOL
Local storm report, Jul 1, 11:20 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1120 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND DMG     NEW ELM                 31.29N 83.82W
07/01/2012                   COLQUITT           GA   PUBLIC

            TREES DOWN ON POWERLINES IN NEW ELM.

&&

CAMP
Local storm report, Jul 1, 11:26 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1126 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     TSTM WND DMG     BACONTON                31.38N 84.16W
07/01/2012                   MITCHELL           GA   COUNTY OFFICIAL

            ONE TREE DOWN.

1112 PM     TSTM WND DMG     CAMILLA                 31.23N 84.21W
07/01/2012                   MITCHELL           GA   COUNTY OFFICIAL

            ONE TREE DOWN.

&&

WOOL
Local storm report, Jul 1, 11:45 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1145 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     NEWTON                  31.33N 85.60W
07/01/2012                   DALE               AL   TRAINED SPOTTER

            ONE TREE DOWN OF ABOUT 4-5 INCH DIAMETER.

1115 PM     TSTM WND DMG     HAHIRA                  30.99N 83.37W
07/01/2012                   LOWNDES            GA   COUNTY OFFICIAL

            SEVERAL TREES AND POWER LINES DOWN.

1127 PM     TSTM WND DMG     VALDOSTA                30.85N 83.28W
07/01/2012                   LOWNDES            GA   COUNTY OFFICIAL

            SEVERAL TREES AND POWER LINES DOWN.

&&

WOOL
Local storm report, Jul 1, 11:46 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1146 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     NEWTON                  31.32N 84.34W
07/01/2012                   BAKER              GA   TRAINED SPOTTER

            ONE TREE DOWN OF ABOUT 4-5 INCH DIAMETER.

&&

WOOL
Local storm report, Jul 1, 11:51 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1151 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     NON-TSTM WND DMG BARNEY                  31.01N 83.52W
07/01/2012                   BROOKS             GA   COUNTY OFFICIAL

            SEVERAL TREES AND POWER LINES DOWN...MAINLY ON THE
            NORTHEAST SIDE OF THE COUNTY NEAR HWY 133.

1140 PM     TSTM WND DMG     QUITMAN                 30.79N 83.56W
07/01/2012                   BROOKS             GA   COUNTY OFFICIAL

            TREES AND POWER LINES DOWN.

1145 PM     AVALANCHE        THOMASVILLE             30.84N 83.98W
07/01/2012                   THOMAS             GA   COUNTY OFFICIAL

            ONE TREE DOWN.

&&

WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 9:06 PM EDTSevere Thunderstorm WarningTAEBen Hill, Irwin, Tift, Turner, Worth54 min
Jul 1, 9:51 PM EDTSevere Thunderstorm WarningTAEBerrien, Cook, Dougherty, Irwin, Lanier, Lee and 4 more54 min
Jul 1, 10:26 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Colquitt, Cook, Dougherty, Lanier and 4 more64 min
Jul 1, 10:44 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Mitchell, Randolph, Terrell46 min
Jul 1, 11:08 PM EDTSevere Thunderstorm WarningTAEBaker, Brooks, Decatur, Grady, Mitchell, Thomas67 min
Jul 1, 11:29 PM EDTSevere Thunderstorm WarningTAEBaker, Decatur, Early, Grady, Miller, Mitchell and 1 more61 min
Jul 1, 11:38 PM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes37 min
Jul 2, 12:05 AM EDTAreal Flood AdvisoryTAEQuitman, Randolph115 min
Jul 2, 12:28 AM EDTSevere Thunderstorm WarningTAEClay, Decatur, Early, Miller, Quitman, Seminole62 min
Jul 2, 12:11 AM EDTSevere Thunderstorm WarningTAEJefferson, Madison49 min
Jul 2, 12:46 AM EDTSpecial Weather StatementTAEGadsden, Leon44 min
Jul 2, 1:31 AM EDTSpecial Weather StatementTAEHolmes59 min
Jul 2, 1:42 AM EDTSpecial Weather StatementTAECalhoun, Liberty33 min
Jul 2, 1:53 AM EDTSevere Thunderstorm WarningTAEHolmes, Jackson37 min
Jul 2, 2:01 AM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf, Holmes, Jackson, Liberty and 1 more44 min
Jul 2, 2:27 AM EDTSevere Thunderstorm WarningTAEHolmes, Walton48 min
Jul 2, 2:59 AM EDTSpecial Marine WarningTAE61 min
Jul 2, 3:11 AM EDTSpecial Weather StatementTAEWalton64 min
Jul 2, 6:30 PM EDTSpecial Weather StatementTAELafayette45 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2012Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.